diabetes

Patient receives wrong insulin at Wrexham health centre, investigation launched

An investigation has been launched after a patient was administered long-acting insulin instead of short-acting insulin at a health centre in Wrexham.

This potentially fatal error occurred in August 2015, and due to its severity, was reported as a “Never Event” to the Betsi Cadwaladwr University health board (BCUHB).

According to the NHS, a “Never Event”, which can cause harm or death to a patient, is a “serious and largely preventable incident that should not occur if the available preventative measures have been implemented by healthcare providers”.

When a “Never Event” happens, it is reported to the government (in this case, the Welsh government) and investigated within the health board to assess if any additional safeguards can be introduced.

It is unspecified in the BCHUB report what the patient’s age and sex were, or if they had type 1 or type 2 diabetes. The Wrexham health centre is also unnamed.

The BCUHB report said: “This serious incident occurred in a Health Centre in Wrexham. A patient received the wrong insulin; should have been administered a short acting insulin but received a long acting insulin.

“A full investigation has commenced following an initial report as a result of the incident, with immediate actions to mitigate further incidents. Work will be reviewed against the Insulin standards previously implemented.”

The findings will be discussed at a BCUHB board meeting next week, and Shadow Health Minister Darren Miller has called for transparency during the investigation.

“[Never events] should never take place,” said Miller. “Where there are mistakes and failures in care, they must be handled transparently and put right urgently.

“Written evidence of these incidents will clearly be questioned by communities across North Wales, where the health board is already under intense scrutiny and where faith in NHS bosses is at an all-time low.”

This report follows the news last year that a man with type 2 diabetes died at Walsall Manor Hospital after being wrongly treated with insulin.

Dennis Heath’s death was not natural, according to Pathologist Dr Iqbal Desai, and the hospital subsequently implemented a distinct plan for the management of low blood sugar in patients with type 1 and type 2 diabetes.

Picture: nypost.com

  ')}

To Top